The cause of tinnitus may be difficult to determine. Your doctor will ask if you have been exposed to loud noise at work or home and will ask about medications you take, including all herbs and supplements. He or she may look in your ears to see if you have wax blockage or if the eardrum appears abnormal. If your hearing is affected, then your doctor may have you undergo a hearing test called an audiogram to measure your hearing ability in each ear.
Since most persons with tinnitus also have hearing loss, a pure tone hearing test resulting in an audiogram may help diagnose a cause, though some persons with tinnitus do not have hearing loss. An audiogram may also facilitate fitting of a hearing aid in those cases where hearing loss is significant. The pitch of tinnitus is often in the range of the hearing loss.
Though the exact cause of tinnitus — as in the specific mechanism that creates these phantom sounds in some people — remains unknown, contributing factors and triggers have been identified. Excessive exposure to loud noise is often a factor because of the damage done to your auditory system. Tinnitus may also result from jaw-joint dysfunction (e.g., teeth grinding, temporomandibular joint disorder) or chronic neck muscle strain.
When TRT was developed in the 1980s by neuroscientist Dr. Pawel Jastreboff (now at Emory University in Atlanta), it was designed to be administered according to a strict protocol. Today, the term TRT is being used to describe modified versions of this therapy, and the variations make accurate assessment of its effectiveness difficult. Individual studies have reported improvements in as many as 80% of patients with high-pitched tinnitus. In a Cochrane review of the one randomized trial that followed Jastreboff's protocol and met the organization's standards, TRT was much more effective in reducing tinnitus severity and disability than a technique called masking (see below).
In some cases, a special audiologic device, which is worn like a hearing aid, may be prescribed. These devices, called masking agents, emit continuous, low-level white noises that suppress the tinnitus sounds. In some cases, a hearing aid may be recommended to help to suppress or diminish the sounds associated with tinnitus. A combination device (masker plus hearing aid) may also be used. Masking devices provide immediate relief by reducing or completely drowning out the tinnitus sound. However, when the masking device is removed, the tinnitus sound remains.
Assessment of psychological processes related to tinnitus involves measurement of tinnitus severity and distress (i.e., nature and extent of tinnitus-related problems), measured subjectively by validated self-report tinnitus questionnaires.[18] These questionnaires measure the degree of psychological distress and handicap associated with tinnitus, including effects on hearing, lifestyle, health and emotional functioning.[62][63][64] A broader assessment of general functioning, such as levels of anxiety, depression, stress, life stressors and sleep difficulties, is also important in the assessment of tinnitus due to higher risk of negative well-being across these areas, which may be affected by or exacerbate the tinnitus symptoms for the individual.[65] Overall, current assessment measures are aimed to identify individual levels of distress and interference, coping responses and perceptions of tinnitus in order to inform treatment and monitor progress. However, wide variability, inconsistencies and lack of consensus regarding assessment methodology are evidenced in the literature, limiting comparison of treatment effectiveness.[66] Developed to guide diagnosis or classify severity, most tinnitus questionnaires have been shown to be treatment-sensitive outcome measures.[67]
Tinnitus is a non-curable, invisible and debilitating hearing disorder that can take on many different forms – ringing, hissing, buzzing, and even the sound of crickets. Almost everyone has experienced brief periods of mild tinnitus, but for many, this sound can be permanent. Over 360,000 Canadians report suffering from chronic tinnitus, and almost half of those are severely affected.1 In the US, over 16 million tinnitus sufferers seek treatment every year.2 Tinnitus is the number one disability claim for US veterans3 and has also become the top disability claim for current and former male RCMP members.4 This persistent sound can have a serious impact on quality of life; leading to sleep deprivation, depression, anxiety, and even suicide. What adds to the challenges faced by tinnitus sufferers is a lack of knowledge, support and options available to them. Unfortunately, there are currently too few health care professionals providing services to tinnitus sufferers who are seeking ways to manage their tinnitus. Unfortunately, the phrase “learn to live with it” is still heard far too often by those that seek help for tinnitus.
Antidepressants are occasionally associated with tinnitus (Robinson, 2007). For example, Tandon (1987) reported that 1% of those taking imiprimine complained of tinnitus. In a double-blind trial of paroxetine for tinnitus, 3% discontinued due to a perceived worsening of tinnitus (Robinson, 2007). There are case reports concerning tinnitus as a withdrawal symptom from Venlafaxine and sertraline (Robinson, 2007). In our clinical practice, we have occasionally encountered patients reporting worsening of tinnitus with an antidepressant, generally in the SSRI family.
Although mitochondrial DNA variants are thought to predispose to hearing loss, a study of polish individuals by Lechowicz et al, reported that "there are no statistically significant differences in the prevalence of tinnitus and its characteristic features between HL patients with known HL mtDNA variants and the general Polish population." This would argue against mitochondrial DNA variants as a cause of tinnitus, but the situation might be different in other ethnic groups.
Acoustic neuroma: This is a rare subjective cause of tinnitus, and includes a certain type of brain tumor known as an acoustic neuroma. The tumors grow on the nerve that supplies hearing and can cause tinnitus. This type of the condition usually are only noticed in one ear, unlike the more common sort caused by hearing loss usually seen in both ears. Causes of objective tinnitus are usually easier to find.

Try meditation and relaxation techniques. Stress can aggravate tinnitus, so take deep breaths and relax if you start to feel anxious, worried, or overwhelmed. Count to 4 as you breathe in slowly, hold your breath for a 4 count, then count to 4 as you slowly exhale. Continue to control your breathing for 1 to 2 minutes, or until you feel at ease.[10]


Resetting the tonotopic map. Researchers are exploring how to take advantage of the tonotopic map, which organizes neurons in the auditory cortex according to the frequency of the sound to which they respond. Previous research has shown a change in the organization of the tonotopic map after exposing the ear to intense noise. By understanding how these changes happen, researchers could develop techniques to bring the map back to normal and relieve tinnitus.
Technology and portable music devices also contribute to noise pollution, especially in younger people. Keep the volume of your phone, MP3 players or iPod on the lower end when listening to headphones, and don’t play very loud noises for long durations of time. To aid in tinnitus treatment, look out for changes in your ability to hear if you’re frequently exposed to loud noises, limit use of headphones or consider wearing earplugs.

Most experts refer to tinnitus as the condition that causes ringing in the ears, however other abnormal sounds and sensations can also be attributed to tinnitus. The definition of tinnitus is “the perception of noise or ringing in the ears.” Some also describe this condition as “hearing sounds in the ears when no external sound is present.” Although tinnitus is only a significant problem for about 1 percent to 5 percent of the population, up to 10 percent to 15 percent of all children and adults are believed to experience ringing in the ears at least from time to time.

When a medication is ototoxic, it has a toxic effect on the ear or its nerve supply. In damaging the ear, these drugs can cause side effects like tinnitus, hearing loss, or a balance disorder. Depending on the medication and dosage, the effects of ototoxic medications can be temporary or permanent. More than 200 prescription and over-the-counter medicines are known to be ototoxic, including the following:
When a medication is ototoxic, it has a toxic effect on the ear or its nerve supply. In damaging the ear, these drugs can cause side effects like tinnitus, hearing loss, or a balance disorder. Depending on the medication and dosage, the effects of ototoxic medications can be temporary or permanent. More than 200 prescription and over-the-counter medicines are known to be ototoxic, including the following:

If the cause of your tinnitus is excessive earwax, your doctor will clean out your ears by suction with a small curved instrument called a curette, or gently flush it out with warm water. If you have an ear infection, you may be given prescription ear drops containing hydrocortisone to help relieve the itching and an antibiotic to fight the infection.

×